Hail, Rooks
- When
- March 13, 5:55 PM CST
- Where
- Rooks County, 7.68 mi S of Palco
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.140, -99.590
m. CDT on this Wednesday evening, the first strong to severe thunderstorms of 2024 rumbled across predominantly southern portions of this six-county North Central Kansas area, prompting several reports of large hail up to golf ball size within Rooks and Osborne counties.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Mainly between 6-11:30 p.m. CDT on this Wednesday evening, the first strong to severe thunderstorms of 2024 rumbled across predominantly southern portions of this six-county North Central Kansas area, prompting several reports of large hail up to golf ball size within Rooks and Osborne counties. A few specific reports featured: golf ball size stones in extreme southwestern Rooks County; quarter to ping pong ball size hail in the Zurich/Plainville vicinity and also the Natoma area. Following the departure of the main round of convection, a wake low developed along the backside of the trailing stratiform rain shield, prompting a period of strong to marginally-severe winds that affected primarily Smith, Osborne and Jewell counties between 12-2 a.m. CDT on the 14th. In fact, Smith Center Municipal Airport registered a roughly 90-minute period of sustained winds at least 30-40 MPH and gusts 50-60 MPH, including a peak gust of 62 MPH...prompting some area power outages.
Breaking down event evolution/timing, and starting with the big picture in the mid-upper levels, strengthening west-southwesterly flow and upper level divergence overspread the Central Plains, downstream from a larger-scale low digging southward through the western United States. At the surface, North Central Kansas resided along (but mainly just north) of a west-southwest to east-northeast oriented warm front, attendant to a roughly 999 millibar low pressure center that tracked from west central to northeast Kansas during the evening. Given that the warm front resided mainly just south of the local area, truly surface-based instability was held in check (as evidenced by surface dewpoints only peaking in the upper 40s-low 50s F). However, slightly elevated, most-unstable CAPE of at least 1000 J/kg nosed into the southern reaches of the area, accompanied by moderately strong deep-layer wind shear of 35-45 knots. As forcing increased along the low-level frontal zone early in the evening, storms first initiated barely south of North Central Kansas over Trego/Ellis counties between 5-6 p.m. CDT. Then, between 6-9 p.m. CDT, the initial storms morphed into a slow-moving, severe storm cluster that trudged across mainly southern Rooks County into southwestern Osborne County, yielding the various hail reports along the way. Over the next few hours this storm cluster picked up eastward momentum, while slowly weakening and becoming a bit more linear in nature, although thunderstorm wind gusts as detected by various mesonets remained slightly sub-severe before the main round of convection departed the local area out of Mitchell County between 11-11:30 p.m. CDT. Shortly thereafter, the aforementioned wake low winds took center stage within North Central Kansas, but by 2 a.m. CDT the back edge of lingering stratiform rain also departed the area to the north-northeast, ending this concern as well. Following a lull for a few hours, one last gasp of overnight convection occurred between 4:30-5:30 a.m. CDT as another, weaker storm cluster with perhaps small hail traversed mainly Mitchell County before vacating eastward.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 13, 5:32 PM CST, 23 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 632 PM CDT Wed Mar 13 2024 .KEY MESSAGES... - Showers and thunderstorms are expected this evening and tonight, a few of which could be severe. The best chance for severe weather will be between 7pm and 12am. - Cooler temperatures are expected Thursday through Monday, with highs primarily in the 50s. - Near-critical fire weather concerns return Saturday through Tuesday, for at least a portion of the area each day. Sunday and Monday appear to be the more favorable days right now. && .DISCUSSION... Issued at 344 PM CDT Wed Mar 13 2024 A few sprinkles will be possible this afternoon across portions of the forecast area. The best chances right now are fore areas in the northern and western parts. Low pressure sits over western Kansas, slowly moving to the east. A warm front is currently situated across central Kansas, and is expected to lift to the north through tonight. To the south of the front, a moisture plume is situated over southeastern Kansas. Showers and thunderstorms are expected to develop late this afternoon/evening across portions of the area. Thunderstorms are expected to kick off along the front, moving into our area. A few elevated thunderstorms will be possible. The main threat will be large hail and maybe some gusty winds. An isolated tornado cannot be entirely ruled out in the vicinity of the front (time dependent). Right now, the best chance for severe storms will be between 7pm and midnight. A few thunderstorms may linger into the early morning hours on Thursday. Thursday, the low will continue to move to the east across Kansas. Off and on showers will be possible through the daytime hours. Precipitation chances will fall below 30% heading into Thursday evening. Right now, temperatures are expected to stay above freezing, so snow is not currently expected to mix in overnight. Friday will be a fairly nice, although cooler day. Dry conditions are expected with plenty of sunshine and high temperatures in the 50s. Saturday will be slightly warmer, with a brief return to the 60s for many areas. A cold front is expected to move through the region during the day, which will bring another round of cooler temperatures (highs in the 50s, lows in the 20s) through the start of next week. Dry weather continues through the weekend and into the start of next week. Although limited on Saturday and Tuesday, near-critical fire weather conditions will be possible for portions of north central Kansas and south central Nebraska. Sunday and Monday are currently looking better for widespread near-critical fire weather conditions across much of the Hastings CWA. This is still several days away and things can change, but this will be something to keep an eye out for as we get closer to the weekend and the start of next week. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 615 PM CDT Wed Mar 13 2024 Main concerns with this TAF period lies with precipitation chances and gusty winds. Confidence in how precipitation evolves for the terminal areas is on the low side. Kept mention as VC for this evening, with SHRA mention later tonight into tomorrow with the better lift moving in...and did keep MVFR conditions going. Current northeasterly winds are expected to turn more northerly tonight into tomorrow...with gusts near 30 MPH expected to develop by mid-late morning and continue through the end of this period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Wekesser AVIATION...ADP
Hazardous Weather Outlook National Weather Service Hastings NE 356 PM CDT Wed Mar 13 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 141200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 356 PM CDT Wed Mar 13 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Thunderstorms will be possible across the majority of the forecast area this evening into tonight. The best chance for thunderstorms will be for areas along and south of a line from Oxford to Grand Island, to Osceola Nebraska. These locations are also under a Marginal or Slight Risk for severe weather this evening. Isolated strong to severe thunderstorms will be possible within the Marginal and Slight Risk areas. However, the areas most favored to see strong to severe storms will be for areas along and south of the Kansas Nebraska border. Storms are expected to initially develop in this area between 7 and 10 PM along a generally west-to-east oriented axis, including the possibility for a few supercells. The main threat with this initial activity will be large hail up to around golf ball size, and wind gusts up to around 60 MPH. By around midnight, the threat for severe storms should largely end within the outlook area, but weaker storms with small hail and gusty winds could still occur almost anywhere, well into early Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Between sunrise and noon on Thursday, there remains a slight chance for a few weak thunderstorms, mainly within counties along and east of Highway 281. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of hail or severe thunderstorm wind gusts that might occur late this afternoon into tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
551 PM CDT Wed Mar 13 2024
KSZ017-132330-
Rooks KS-
551 PM CDT Wed Mar 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ROOKS COUNTY THROUGH
630 PM CDT...
At 551 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Zurich, or 12 miles north of Ellis, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Zurich around 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.
&&
LAT...LON 3920 9961 3940 9960 3937 9907 3913 9929
3913 9961
TIME...MOT...LOC 2251Z 204DEG 25KT 3911 9951
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HickfordPreliminary Local Storm Report
National Weather Service Hastings NE
619 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Hail 6 S Palco 39.16N 99.57W
03/13/2024 E0.25 inch Rooks KS Trained Spotter
Quarter Inch, pea size hail from a
non-public spotter.
&&
KSThe Dodge City radar (KDDC), 157 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
6 hail, 1 high wind. Local standard time, as filed.
Marginally-severe wake low wind gusts developed along the backside of a departing stratiform precipitation shield, marked by a roughly 6 millibar pressure drop in one hour at Smith Center Municipal Airport. These north-northeast winds gusted at least 50 MPH during this time, and some power outages were reported. Peak gusts measured at the Smith Center airport included 60 MPH at 12:30 AM CDT, 59 MPH at 12:55 AM CDT, and 62 MPH at 1:41 AM CDT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162454, 1162455, 1162456, 1162457, 1162462, 1162465, 1162466.